Drought, Bowie
- When
- January 6, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bowie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.446, -94.423 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded across portions of east and northeast Texas through the month of January. This was in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions expanded across portions of east and northeast Texas through the month of January. This was in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January generally averaged between an inch to two inches across much of east and northeast Texas. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 5, 10:56 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1056 PM CST Wed Jan 5 2022 .AVIATION... For the 06/06z TAFs, scattered showers will continue to develop across Southern Arkansas and most of Louisiana, mainly affecting KELD and KMLU, early in the period. These showers are developing along and north of a quasi-stationary front located near or just south of the Interstate 20 corridor. The front and the showers should eventually begin to slowly move southeast during the early morning hours, with the precip exiting the area completely before midday. Clouds are also rapidly developing and expanding in coverage across the forecast area. Ceilings should lower into the MVFR/IFR range at most terminals. Patchy fog along and south of the frontal boundary may lead to a few instances of LIFR ceilings/visilibities. However, flight conditions should improve after daybreak as any fog that does develop quickly mixes out as wind speeds increase. Ceilings will also gradually lift with VFR conditions returning to all terminals after 06/18z. The clouds will continue to gradually exit and most sites should be SKC by sunset. Northerly winds will be rather gusty in the post-frontal environment, but speeds should also gradually diminish after 07/00z. CN && .PREV DISCUSSION... /issued 1002 PM CST Wed Jan 5 2022/ UPDATE... Scattered showers have started to develop over the last hour across Northern Louisiana north of a quasi-stationary front as ascent from an upper trough diving southeast through the Rockies moves into the area. Additional development is expected through the remainder of the overnight and early morning hours east of a line from Toledo Bend Dam to Prescott AR. Rainfall amounts should generally remain light. PoPs were updated slightly through the remainder of tonight but the forecast was largely maintained. CN PREV DISCUSSION... /issued 206 PM CST Wed Jan 5 2022/ SHORT TERM.../Tonight through Thursday Night/ A weak surface low across deep east Texas extending along a frontal boundary across the I-20 corridor overnight will support patchy fog development near daybreak. Additionally, with near zonal flow aloft at the base of a long range upper-trough will provide enough instability to support scattered showers across portions of northeast Louisiana and south-central Arkansas overnight. Cold high pressure to build across the region shortly after daybreak on Thursday bringing much drier air to the region allowing for improving conditions areawide. North winds to increase to around 15 mph with higher gusts while high temperatures only to climb to near 40 degrees across southeast Oklahoma to the upper 50s across deep east Texas and west-central Louisiana. Under mostly clear skies and light northeast winds, temperatures on Thursday night to fall into the 20s areawide. /05/ LONG TERM.../Friday through Wednesday/ Friday will see clear and dry conditions prevail across the ArkLaTex in the wake of the cold frontal passage. With winds quickly returning to an easterly to southeasterly regime as the upper level trough shifts eastward, cool conditions followed by a warming trend are in store as the work week concludes, with afternoon temperatures in the 40s and 50s areawide, falling into the 30s and 40s overnight as the weekend begins, bringing with it our next significant chance of rainfall. By Saturday morning, surface flow across Louisiana and east Texas will be firmly in a southerly regime, pushing plenty of Gulf moisture into the Four State Region. Southwesterly flow at mid to upper levels will likewise funnel moisture into the environment, making for a vertical profile conducive to plenty of rainfall over the weekend. Our dry period comes to an end as rain chances resume Saturday morning areawide and persist through the day and into the overnight hours, eventually receding from northwest to southeast during the day Sunday, exiting the area entirely by sundown Sunday evening. Given the sufficiently moist column overhead, current QPFs are resolving areas of locally heavy rainfall in excess of half and inch, potentially exceeding an inch in isolated locations. As the upper level trough pushes eastward, its associated cold front will propagate into a warm environment, potentially setting off some isolated rounds of convection. At this time, severe weather is not expected, but a few rounds of thunderstorms are not out of the question. Highs on Saturday will be in the 60s and Sunday will be warmer still, with most sites along and south of the I-20 corridor reaching or exceeding 70 degrees. Exactly how much convection is able to develop will depend on the speed at which the cold front pushes across the Four State Region, which it is currently projected to do during the afternoon hours Sunday. Entirely in keeping with the temperature see-saw which has been the long term story of late, the coming workweek will begin with temperatures falling back into the 30s in the wake of the cold front, with even some subfreezing temperatures across our northern zones. Clearing skies and slightly below average temperatures will be the story for the first half of the week, with highs in the 50s and lows in the 20s and 30s in advance of the next weathermaker, which looks to bring the next chance of rainfall to the area Wednesday morning. /26/ && .PRELIMINARY POINT TEMPS/POPS... SHV 42 50 28 49 / 20 0 0 0 MLU 40 49 25 46 / 50 10 0 0 DEQ 33 43 22 44 / 10 0 0 0 TXK 38 45 26 46 / 10 0 0 0 ELD 32 42 22 44 / 40 0 0 0 TYR 41 50 28 53 / 0 0 0 0 GGG 42 51 28 52 / 10 0 0 0 LFK 44 58 32 56 / 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 09/20
Hazardous Weather Outlook National Weather Service Shreveport LA 1155 AM CST Wed Jan 5 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1155 AM CST Wed Jan 5 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather conditions are anticipated at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Showers and thunderstorms will be possible this weekend ahead of the next cold front. At this time, strong to severe thunderstorms are not likely with this storm system. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed.
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004733, 1004734, 1004735, 1004736, 1004737, 1004738, 1004740, 1004741, 1004742.